MAUDE Adverse Event Report: STRYKER GMBH ANTERIOR MIDSHAFT PLATE VARIAX CLAVICLE 10 HOLE; PLATE, FIXATION, BONE

STRYKER GMBH ANTERIOR MIDSHAFT PLATE VARIAX CLAVICLE 10 HOLE; PLATE, FIXATION, BONE
Catalog Number 628310
Health Effect - Clinical Code No Information (3190)
Date of Event 10/31/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Plate broke 10 weeksafter implantation.Patient was stretching and felt a pop.Went in for x-rays and plate was broke.Revision of a broken clavicle plate with dr.(b)(6).
 
Event or Problem Description
Plate broke 10 weeks after implantation.Patient was stretching and felt a pop.Went in for x-rays and plate was broke.Revision of a broken clavicle plate with dr.(b)(6).
 
Additional Manufacturer Narrative
Corrections to cat number.The reported event that anterior midshaft plate variax clavicle 10 hole was alleged of 'implant breakage after surgery' could be confirmed.Based on investigation, the root cause was attributed to be patient related.The failure was caused by an overloading/ precocious weight bearing on the implant on extended periods of time.The device inspection revealed the following: the clavicle plate that was returned was confirmed to be broken at the level of the 4th hole from the medial side of the plate.A microscope analysis of the surface breakages shows that the material of one of the two bridges is shiny, which proves that the device most likely broke at that level first.That first breakage was most probably due to an important and repetitive patient activity ( overloading, precocious weight bearing, high activity level of the patient.).After the first bridge breakage, the two sides of the plate rubbed against each other for some cycles before the second bridge broke too.The surface of the second bridge shows a matte grain of the material, which proves that the material broke at once (sudden fracture of the material), again as a result of too high of a force applied of the material.The behavior previously is usually characteristic to a fatigue fracture of the implant.As a reminder, the ifu clearly states: "[.] ¿ post-operative patient activity: these implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason post-operative instructions and warnings to patients are extremely important.External immobilization (e.G.Bracing or casting) may be employed until x-rays or other procedures confirm adequate bone consolidation.[.]".The surface material of the second bridge of the device shows a small dot, which corresponds to the starting point of the laser welding of the smart titanium lip that allows the locking screws to lock on the plate.Breakage of the plate is not connected with it since the starting point of the fracture is not located on the smart lip, and not on that bridge either.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
ANTERIOR MIDSHAFT PLATE VARIAX CLAVICLE 10 HOLE
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8084264
Report Number0008031020-2018-00994
Device Sequence Number13886271
Product Code HRS
UDI-Device Identifier07613252441960
UDI-Public07613252441960
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K113760
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number628310
Device Lot NumberL05790
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/31/2018
Supplement Date Received by Manufacturer02/19/2019
Initial Report FDA Received Date11/19/2018
Supplement Report FDA Received Date02/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age35 YR